Alert archive / Louisiana / Flash Flood Warnings in 2016

Flash Flood Warning 99, NWS Lake Charles, LA

August 19, 20164 parishes in Louisiana

NWS Lake Charles, LA issued this flash flood warning at Aug 19, 2016, 6:50 PM CDT for 4 parishes in Louisiana. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 6:50 PM CDT (23:50 UTC)
Expired
Aug 19, 2016, 8:45 PM CDT
In force
115 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Iberia Parish, LA, Lafayette Parish, LA, Saint Martin Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 118 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1779 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

736 
WGUS54 KLCH 192350
FFWLCH
LAC045-055-099-113-200145-
/O.NEW.KLCH.FF.W.0099.160819T2350Z-160820T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
650 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN VERMILION PARISH IN SOUTHWESTERN LOUISIANA...
  WEST CENTRAL ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
  NORTHWESTERN IBERIA PARISH IN SOUTH CENTRAL LOUISIANA...
  SOUTHEASTERN LAFAYETTE PARISH IN SOUTH CENTRAL LOUISIANA...

* UNTIL 845 PM CDT

* AT 648 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN. COUPLED WITH ONGOING FLOODING FROM RAINS EARLIER
  IN THE WEEK, THIS ADDITIONAL RAINFALL IS CAPABLE OF EXACERBATING
  THIS FLOODING OR CREATING ADDITIONAL FLOODING. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ERATH...DELCAMBRE...CADE...COTEAU AND JEFFERSON ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 2994 9210 3004 9206 3011 9197 3012 9193
      3012 9185 2993 9193

$$

13
2 follow-up statements
760 
WGUS74 KLCH 200048
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
748 PM CDT FRI AUG 19 2016

LAC045-055-099-113-200145-
/O.CON.KLCH.FF.W.0099.000000T0000Z-160820T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VERMILION LA-ST. MARTIN LA-IBERIA LA-LAFAYETTE LA-
748 PM CDT FRI AUG 19 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHEASTERN VERMILION...WEST CENTRAL ST. MARTIN...NORTHWESTERN
IBERIA AND SOUTHEASTERN LAFAYETTE PARISHES...

AT 743 PM CDT...DOPPLER RADAR INDICATED THE SHOWERS AND
THUNDERSTORMS THAT WERE PRODUCING HEAVY RAIN ACROSS THE WARNED AREA
ARE WEAKENING AND MOVING EAST OF THE WARNED AREA. IF THIS TREND
CONTINUES...THE WARNING WILL BE ALLOWED TO EXPIRE ON SCHEDULE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LAFAYETTE...ABBEVILLE...ERATH...DELCAMBRE...CADE...
COTEAU AND JEFFERSON ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 2994 9210 3004 9206 3011 9197 3012 9193
      3012 9185 2993 9193

$$

13
711 
WGUS74 KLCH 200144
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
844 PM CDT FRI AUG 19 2016

LAC045-055-099-113-200154-
/O.EXP.KLCH.FF.W.0099.000000T0000Z-160820T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VERMILION LA-ST. MARTIN LA-IBERIA LA-LAFAYETTE LA-
844 PM CDT FRI AUG 19 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN VERMILION...WEST CENTRAL
ST. MARTIN...NORTHWESTERN IBERIA AND SOUTHEASTERN LAFAYETTE PARISHES
WILL EXPIRE AT 845 PM CDT...

THE HEAVY RAIN HAS ENDED. PLEASE CONTINUE TO HEED ANY REMAINING ROAD
CLOSURES.

LAT...LON 2994 9210 3004 9206 3011 9197 3012 9193
      3012 9185 2993 9193

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 4:09 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 19, 4:09 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
409 PM CDT FRI AUG 19 2016

.SYNOPSIS...
The latest UA analysis and WV imagery shows moisture streaming
over the area aloft on swly winds. A disturbance embedded in the
flow was producing showers and tstms acrs portions of nrn TX.
Meanwhile, further se, sctd showers and tstms have been developing
and moving north to northeast acrs the area as the seabreeze
treks inland.

&&

.DISCUSSION...
Convection will continue to move north late this aftn, gradually
diminishing this evening. Generally quiet conditions are expected
overnight with temperatures falling into the middle 70s. A few
showers or storms will be possible along the coast again around
daybreak.

A rather active and rainy pattern will continue over the region
through the weekend as a midlatitude trof crosses the cntl CONUS.
This trough will help drive a cold front toward the area by
Sunday. The front will gradually slow and stall as it approaches
the area. This front will not bring any reprieve from the warm and
humid conditions but mainly provide a low lvl focus for daytime
convection. Sly flow off the Gulf and swly flow aloft will keep
moisture levels abv normal, with precip water around 2 inches and
mean RH values around 70 percent or greater. Daytime PoPs will
continue to run near 50 percent, especially in the aftn. With
widespread cloud cover and decent convective coverage, aftn
temperatures are expected to a few degrees below climo, with highs
in the upper 80s to around 90 Saturday and Sunday.

By early next week, the front will gradually wash out with sfc
high pres bcmg re-established acrs the region. Aloft, ridging will
begin to build back to the west acrs FL and the nrn Gulf coast
through mid-week. This will help to bring a return to more
typical widely sctd aftn showers and storms and partly cloudy
skies. With less shower coverage, high temperatures are expected
to climb back toward the lower 90s.

&&

.MARINE...
Lt to modt onshore winds can be expected tonight into Saturday
with seas from 1 to 4 feet. Sfc high pres will continue to ridge
west acrs the nrn Gulf, keeping a lt onshore flow in place through
early next week. Sctd showers or storms will be possible mainly
from late night into early morning each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  74  90  74  90 /  20  50  30  50
LCH  76  91  77  90 /  10  30  20  50
LFT  75  90  76  90 /  10  50  10  50
BPT  76  91  77  91 /  10  30  20  50

&&

.LCH Watches/Warnings/Advisories...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...24
Hazardous weather outlook, Aug 19, 3:45 AM CDT, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
345 AM CDT FRI AUG 19 2016

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-200845-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
345 AM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST
LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE. A SEVERE THREAT
IS NOT ANTICIPATED BUT HEAVY DOWNPOURS WILL ACCOMPANY STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE. A SEVERE THREAT
IS NOT ANTICIPATED BUT HEAVY DOWNPOURS WILL ACCOMPANY STRONGER
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:49 PM CDTFlash Flood WarningLCHIberia, Lafayette, Saint Martin, Vermilion116 min

Nearby

Flash Flood Warnings in Louisiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.